🧠 NIH Stroke Scale (NIHSS)
Quantify acute stroke severity with the NIH Stroke Scale (NIHSS, 0–42).
Higher scores predict larger infarcts and worse outcome.
Paste the link in Slack, Teams, X, or LinkedIn — the preview image comes from this page’s Open Graph card.
When to use
Standardised stroke severity assessment to guide treatment and track change.
How it works
Sum of 15 items (consciousness, gaze, fields, facial/limb motor, ataxia, sensory, language, dysarthria, extinction). 1–4 minor, 5–15 moderate, 16–20 moderate–severe, 21–42 severe.
Key points
- Higher scores predict larger infarcts and worse outcome.
- Used in reperfusion decisions and serial monitoring.
- Follow the official scoring rules for each item.
References
Worked calculation
The values below come from this tool's own example placeholders and are computed server-side with the formula shown on this page, so the arithmetic can be checked quickly. It demonstrates how to substitute values only — it is not clinical advice and not a real case.
| 1a. Level of consciousness | Alert (0) |
|---|---|
| 1b. LOC questions (month, age) | Both correct (0) |
| 1c. LOC commands (open eyes, grip) | Both (0) |
| 2. Best gaze | Normal (0) |
| 3. Visual fields | No loss (0) |
| 4. Facial palsy | Normal (0) |
| 5a. Left arm motor | No drift (0) |
| 5b. Right arm motor | No drift (0) |
| 6a. Left leg motor | No drift (0) |
| 6b. Right leg motor | No drift (0) |
| 7. Limb ataxia | Absent (0) |
| 8. Sensory | Normal (0) |
| 9. Best language | Normal (0) |
| 10. Dysarthria | Normal (0) |
| 11. Extinction/inattention | Normal (0) |
→NIHSS0/42
- Severity:No stroke symptoms
- Note:Higher scores predict larger infarcts and worse outcome; used to guide reperfusion decisions and track change.
| 1a. Level of consciousness | Unresponsive (3) |
|---|---|
| 1b. LOC questions (month, age) | None correct (2) |
| 1c. LOC commands (open eyes, grip) | Neither (2) |
| 2. Best gaze | Forced deviation (2) |
| 3. Visual fields | Bilateral (3) |
| 4. Facial palsy | Complete (3) |
| 5a. Left arm motor | No movement (4) |
| 5b. Right arm motor | No movement (4) |
| 6a. Left leg motor | No movement (4) |
| 6b. Right leg motor | No movement (4) |
| 7. Limb ataxia | Two limbs (2) |
| 8. Sensory | Severe/total loss (2) |
| 9. Best language | Mute/global (3) |
| 10. Dysarthria | Severe (2) |
| 11. Extinction/inattention | Profound hemi-inattention (2) |
→NIHSS42/42
- Severity:Severe stroke
- Note:Higher scores predict larger infarcts and worse outcome; used to guide reperfusion decisions and track change.
Frequently asked questions
- What is NIH Stroke Scale (NIHSS)?
- Quantify acute stroke severity with the NIH Stroke Scale (NIHSS, 0–42).
- How is NIH Stroke Scale (NIHSS) calculated? What is the core formula?
- Sum of 15 items (consciousness, gaze, fields, facial/limb motor, ataxia, sensory, language, dysarthria, extinction). 1–4 minor, 5–15 moderate, 16–20 moderate–severe, 21–42 severe.
- When is NIH Stroke Scale (NIHSS) used?
- Standardised stroke severity assessment to guide treatment and track change.
- What are the key clinical points for NIH Stroke Scale (NIHSS)?
- Higher scores predict larger infarcts and worse outcome. Used in reperfusion decisions and serial monitoring. Follow the official scoring rules for each item.
- What are the limits and cautions when using NIH Stroke Scale (NIHSS)?
- For licensed clinicians and clinical researchers. Interpret results with history, investigations and local protocols; not a diagnosis or prescription, and not a substitute for multidisciplinary decision-making or local guidelines.
- How is NIH Stroke Scale (NIHSS) calculated in practice? Can you show a worked example?
- Inputs: 1a. Level of consciousness Alert (0), 1b. LOC questions (month, age) Both correct (0), 1c. LOC commands (open eyes, grip) Both (0), 2. Best gaze Normal (0), 3. Visual fields No loss (0), 4. Facial palsy Normal (0), 5a. Left arm motor No drift (0), 5b. Right arm motor No drift (0)… → Result: NIHSS 0 /42(Severity: No stroke symptoms, Note: Higher scores predict larger infarcts and worse outcome; used to guide reperfusion decisions and track change.) Inputs: 1a. Level of consciousness Unresponsive (3), 1b. LOC questions (month, age) None correct (2), 1c. LOC commands (open eyes, grip) Neither (2), 2. Best gaze Forced deviation (2), 3. Visual fields Bilateral (3), 4. Facial palsy Complete (3), 5a. Left arm motor No movement (4), 5b. Right arm motor No movement (4)… → Result: NIHSS 42 /42(Severity: Severe stroke, Note: Higher scores predict larger infarcts and worse outcome; used to guide reperfusion decisions and track change.)